Medication Guide App

Isotretinoin Triggers Bowel Disease

August 19, 2006

A suspected link between acne drug isotretinoin and inflammatory bowel disease has been confirmed by researchers.

Isotretinoin is sold in the US under the brand-name Accutane.

The report, by Deepa Reddy, MD, et al, was published in the American Journal of Gastroenterology and reported by Reuters on August 15.

Inflammatory bowel disease (IBD) includes Crohn’s disease and ulcerative colitis.

The Accutane Link

Since Accutane received US Food and Drug Administration (FDA) approval in 1982, several medical cases have suggested an association between it and IBD. However, until the study by Dr Reddy and colleagues, no one had conducted a systematic review of the link.

In this analysis, Dr Corey A Siegel, of Dartmouth-Hitchcock Medical Center in Lebanon, New Hampshire, and colleagues reviewed all reports of IBD associated with isotretinoin that had been filed with the FDA through MedWatch, the FDA’s Safety Information and Adverse Event Reporting Program that began in 1996.

The researchers report using a standard adverse drug-reaction probability scale to gauge the likelihood of a particular IBD case being linked with isotretinoin use.

They reported that, between 1997 and 2002, doctors reported 85 isotretinoin-related cases of IBD. In four of these cases, isotretinoin was deemed a "highly probable" cause of the IBD; in 58 cases, it was seen as a "probable" cause; and in 23 cases it was viewed as a "possible" cause. In none of the cases was the link between IBD and isotretinoin graded "doubtful".

"Physicians and patients should be made aware of this possible association and it should be included in the already extensive consent process required before isotretinoin is prescribed," write the researchers.

The consent process for prescribing isotretinoin includes advice about the high risk of birth defects if a woman becomes pregnant while on isotretinoin, according to the Reuters article.

"We do not think that [the link with IBD] should prohibit the use of isotretinoin," Dr Siegel and colleagues write. However, they note that "careful consideration should be made" for people who have a personal or familial history of IBD, or people who have IBD-like symptoms.

Sources:
Acne med may trigger bowel disease, Reuters, August 15, 2006.
Possible Association Between Isotretinoin and Inflammatory Bowel Disease. Deepa Reddy et al, American Journal of Gastroenterology, volume 101, pages 1569–1573, July 2006.

Posted: August 2006


View comments

Hide
(web1)